Objective: To demonstrate that drug-induced agranulocytosis can occur after a very prolonged period of low-dose treatment with antithyroid medications.Methods: We present the history and long-term follow-up of a patient with Graves disease, including clinical and laboratory findings, and provide a brief review of the related literature.Results: A 53-year-old woman with a history of Graves disease presented with an absolute neutrophil count of zero, body temperature of 38.7°C, and symptoms of an upper respiratory tract infection. She had been treated continuously with low doses of antithyroid drugs for the preceding 11 years-propylthiouracil (100 to 150 mg daily) from February 1998 until July 2003 and methimazole (5 to 30 mg daily) from July 2003 until her presentation with severe neutropenia in March 2009. The daily dose of methimazole had been stable at 15 mg for 1 year before the current presentation. A thorough hematologic evaluation, including bone marrow biopsy, did not reveal an alternative cause for the agranulocytosis. After discontinuation of methimazole treatment and a short course of granulocyte colony-stimulating factor, she responded successfully with clinical improvement of her symptoms and resolved neutropenia.Conclusion: Although this case is atypical, it reinforces the importance of remaining vigilant for signs of agranulocytosis throughout the course of treatment with antithyroid drugs, even at low doses and after years of continuous administration.
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism